Wildfire, Lyon
- When
- August 11, 1:00 PM CST to 10:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.019, -88.083 (the zone’s center; the record gives no point)
A large brush fire scorched about 250 acres in the Land Between The Lakes National Recreation Area. The fire occurred on the northern end of the recreation area, sending heavy smoke across the community of Grand Rivers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large brush fire scorched about 250 acres in the Land Between The Lakes National Recreation Area. The fire occurred on the northern end of the recreation area, sending heavy smoke across the community of Grand Rivers. About a half dozen fire departments from Lyon and Livingston Counties, along with state and federal fire agencies, battled the blaze. A few roads were closed, including the main highway providing access to the recreation area. Heavy smoke forced some people out of campgrounds, but none were closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 11, 11:11 AM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1211 PM CDT SAT AUG 11 2012 .UPDATE... ISSUED AT 1206 PM CDT SAT AUG 11 2012 UPDATED AVIATION SECTION FOR 18Z TAF ISSUANCE. && .SHORT TERM...(TODAY THROUGH MONDAY NIGHT) ISSUED AT 208 AM CDT SAT AUG 11 2012 WITH SURFACE HIGH PRESSURE SETTLING ACROSS THE TN RIVER VALLEY...WE SHOULD SEE ANOTHER PLEASANTLY MILD DAY TODAY WITH HIGHS IN THE 80S AND DEW POINTS LARGELY IN THE 50S. AS THE HIGH SHIFTS EAST TONIGHT...AND OUR NEXT WEATHER SYSTEM DEVELOPS/TAKES SHAPE ACROSS THE HIGH PLAINS...WE DEVELOP A SLY RETURN FLOW THAT SHOULD HELP WARM/MOISTEN AND DESTABILIZE THE ATMOSPHERE ON SUNDAY. HIGHS WILL REACH TOWARD 90 AND DEW POINTS WILL START TO CLIMB BACK INTO THE 60S BY SUNDAY NIGHT. THAT'S WHEN WARM ADVECTION POPS START TO CREEP INTO THE FORECAST FOR THE WRN 1/2 OF THE FA AS WELL. ALL THIS SETS THE STAGE FOR SYSTEM PASSAGE MONDAY. WITH VARIOUS MODELS PROGGING THE BULK OF THE SYSTEM THRU DURING THE PEAK HEATING HOURS OF THE AFTERNOON...WE'LL SEE A DESTABILIZED LOWER TROP TO HELP INITIATE CONVECTION...WITH 30-35 KT UPPER LEVEL WLYS HELPING TO SUSTAIN IT. A HAIL/WIND THREAT IS OUTLOOKED SLGT RISK BY SPC FOR MON AFTERNOON-EVENING. THEN WE'LL SEE POPS END WEST TO EAST MON NIGHT WITH SYSTEM PASSAGE/FROPA. .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 208 AM CDT SAT AUG 11 2012 ZONAL TO NORTHWEST FLOW ALOFT WILL PREVAIL THROUGH MUCH OF NEXT WEEK. BEHIND THE PASSAGE OF A COLD FRONT MONDAY NIGHT...A PERIOD OF DRY WEATHER IS EXPECTED TUESDAY AND WEDNESDAY ACROSS MUCH OF THE AREA. THE AIR MASS BEHIND THE FRONT SHOULD SERVE TO KEEP A LID ON TEMPERATURES TUESDAY. HOWEVER...MOS GUIDANCE STILL APPEARS TO HAVE A COOL BIAS...SO WILL GO ABOVE MOS BY 3 TO 4 DEGREES BOTH TUESDAY AND WEDNESDAY. WEDNESDAY MAY TURN OUT TO BE WARMEST DAY OF THE WEEK...AS HIGHS NEAR THE 90 DEGREE MARK. MODELS REMAIN IN GENERAL AGREEMENT THAT AN UNSETTLED WEATHER PATTERN WILL TAKE HOLD LATE IN THE WEEK...BUT TIMING IS QUITE UNCERTAIN AT THIS POINT. LATEST GUIDANCE SUGGESTS MUCH OF WEDNESDAY WILL REMAIN DRY...EXCEPT FOR PERHAPS LOCATIONS WEST OF THE MISSISSIPPI RIVER. MOST OF THE PRECIPITATION LATE WEDNESDAY INTO THE FIRST PART OF THURSDAY WILL BE IN RESPONSE TO A DEVELOPING WARM ADVECTION PATTERN AS A WARM FRONT MOVES THROUGH. AT THIS POINT...THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS LOOKS TO BE FROM LATE THURSDAY INTO EARLY FRIDAY WITH THE APPROACH AND PASSAGE OF A COLD FRONT. RAIN CHANCES SHOULD BE ON THE DECREASE FROM WEST OF EAST LATE FRIDAY AS THE COLD FRONT BEGINS TO SHIFT EAST OF THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1206 PM CDT SAT AUG 11 2012 WITH THE EXCEPTION OF THE POSSIBILITY OF MVFR FOG AT KCGI FROM 09-12Z...VFR CONDITIONS SHOULD PREVAIL AT ALL SITES THROUGH THE PERIOD. NORTHERLY WINDS AOB 10 KTS WILL BECOME CALM AFT 00Z... THEN PICK UP OUT OF THE SOUTH SOUTHWEST AOB 10 KTS AFT 15Z. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM/AVIATION...JP LONG TERM/FIRE WX...CW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 348 AM CDT SAT AUG 11 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 348 AM CDT SAT AUG 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT LOW HUMIDITY AND DRY FUELS WILL CREATE AN ELEVATED FIRE DANGER TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LOW HUMIDITY AND DRY FUELS WILL CREATE AN ELEVATED FIRE DANGER SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING. THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. ANOTHER CHANCE OF STORMS IS FORECAST WEDNESDAY NIGHT THROUGH FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED MONDAY...STAY TUNED.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402759.